Chat with us, powered by LiveChat

Recognizing and Responding to Overdoses

by | Aug 3, 2021 | AchieveCE Updates, Industry News

More than 93,000 Americans have died from overdose during the pandemic, according to recent data released by the U.S. Centers for Disease Control and Prevention. The number of opioid overdose-related emergency department visits also rose by nearly a third in 2020.

“The disruption to daily life due to the COVID-19 pandemic has hit those with substance use disorder hard,” said CDC Director Robert Redfield, M.D. “As we continue the fight to end this pandemic, it’s important to not lose sight of different groups being affected in other ways. We need to take care of people suffering from unintended consequences.”

To address the problem, emergency medical personnel, health care professionals, people who use drugs, and other community members who may witness and respond to an overdose are being trained in the use of the opioid antagonist medication naloxone, which can reverse the potentially fatal respiratory depression caused by opioid overdose.

The following steps are recommended by the Substance Abuse and Mental Health Services Administration to reduce the number of deaths resulting from opioid overdoses.

 

1. Evaluate for Signs of Opioid Overdose

Signs of OVERDOSE, which often results in death if not treated, include:

  • Unconsciousness or inability to awaken.
  • Slow or shallow breathing or breathing difficulty such as choking sounds or a gurgling/snoring noise from a person who cannot be awakened.
  • Fingernails or lips turning blue/purple.
  • Stimulate the person by calling their name.
  • If this doesn’t work, vigorously grind knuckles into the sternum (the breastbone in middle of chest) or rub knuckles on the person’s upper lip.
  • If the person responds, assess whether he or she can maintain responsiveness and breathing.
  • Continue to monitor the person, including breathing and alertness, and try to keep the person awake and alert.

If the person does not respond, call 911, provide rescue breathing if the person is not breathing on their own, and administer one dose of naloxone.

 

2. Call 911 for Help

An opioid overdose needs immediate medical attention! An essential step is to get someone with medical expertise to see the person as soon as possible. If no emergency medical services (EMS) or other trained personnel are on the scene, activate the 911 emergency system immediately.

All you have to say is “Someone is unresponsive and not breathing.” Be sure to give a specific address and/or description of your location. After calling 911, follow the dispatcher’s instructions. If appropriate, the 911 operator will instruct you to begin CPR (technique based on rescuer’s level of training).

 

3. Administer Naloxone

Naloxone should be administered to anyone who presents with signs of opioid overdose or when opioid overdose is suspected. Naloxone is approved by the Food and Drug Administration (FDA) and has been used for decades by EMS personnel to reverse opioid overdose and resuscitate individuals who have overdosed on opioids. Research has shown that women, older people, and those without obvious signs of opioid use disorder are undertreated with naloxone and, as a result, have a higher death rate. Therefore, it is also important to consider naloxone administration in women and the elderly found unresponsive with opioid overdose.

Naloxone can be given by intranasal spray and by intramuscular, subcutaneous, or intravenous injection. All naloxone products are effective in reversing opioid overdose, including fentanyl-involved opioid overdoses, although overdoses involving potent (e.g., fentanyl) or large quantities of opioids may require more doses of naloxone.

If the person overdosing does not respond within 2 to 3 minutes after administering a dose of naloxone, administer a second dose of naloxone.

 

4. Support the Person’s Breathing

Ventilatory support is an important intervention and may be lifesaving on its own. Rescue breathing can be very effective in supporting respiration, and chest compressions can provide ventilatory support.

  • Rescue breathing for adults involves the following steps:
  • Be sure the person’s airway is clear (check that nothing inside the person’s mouth or throat is blocking the airway).
  • Place one hand on the person’s chin, tilt the head back, and pinch the nose closed.
  • Place your mouth over the person’s mouth to make a seal and give two slow breaths.
  • Watch for the person’s chest (but not the stomach) to rise.
  • Follow up with one breath every 5 seconds.

Chest compressions for adults involve the following steps:

  • Place the person on his or her back.
  • Press hard and fast on the center of the chest.
  • Keep your arms extended.

 

5. Monitor the Person’s Response

All people should be monitored for recurrence of signs and symptoms of opioid toxicity for at least 4 hours from the last dose of naloxone or discontinuation of the naloxone infusion. People who have overdosed on long-acting opioids should have more prolonged monitoring.

Most people respond by returning to spontaneous breathing. The response generally occurs within 2 to 3 minutes of naloxone administration. (Continue resuscitation while waiting for the naloxone to take effect.)

Because naloxone has a relatively short duration of effect, overdose symptoms may return. Therefore, it is essential to get the person to an emergency department or other source of medical care as quickly as possible, even if the person revives after the initial dose of naloxone and seems to feel better.

 

6. Update Your Knowledge on Opioids

AchieveCE has a wide array of courses on opioids and addiction that can help you keep your knowledge on opioids and other controlled substances up-to-date! The more you are aware of opioids and their effects, the more you are equipped to handle overdose cases when you encounter them.

Choose from the courses below to keep your knowledge on opioids updated!

guest
0 Comments
Inline Feedbacks
View all comments